USMLE Forums banner
1 - 2 of 2 Posts

·
Registered
Joined
·
10 Posts
Discussion Starter · #1 ·
Hello people,
Can anyone explain to me or send me links about torsades de pointes in detail regarding how hyperkalemia and hypokalemia cause it and how magnesium is used for its treatment?
I was reading kaplan notes and i could not understand it clearly :eek:.
 

·
Registered
Joined
·
369 Posts
I'm no expert in this field, but here's what I found from my notes.

Torsade usually occurs in bursts that are not sustained; thus, the rhythm strip usually shows the patient's baseline QT prolongation. The most common causes of acquired long QT syndrome are medications and electrolyte disorders (e.g., hypokalemia, hypomagnesemia).

So if it is the electrolyte disorder that's causing the underlying QT prolongation and instability leading to Torsades, I presume that by replacing the electrolyte that is deficient alleviates the problem. However, magnesium is helpful even when the levels are normal... perhaps due to coinciding decreased potassium levels.
 
1 - 2 of 2 Posts
This is an older thread, you may not receive a response, and could be reviving an old thread. Please consider creating a new thread.
Top